Article

5-Fluorouracil-induced coronary vasospasm

Department of Cardiology, University of Texas, MD Anderson Cancer Center, Houston, Texas 77030, USA.
Journal of Cardiovascular Medicine (Impact Factor: 1.51). 07/2009; 11(4):281-4. DOI: 10.2459/JCM.0b013e32832e934b
Source: PubMed

ABSTRACT Cardiotoxicity due to 5-fluorouracil involves rare and life-threatening cardiotoxic events occurring in less than 1% of the patients. We describe a case of coronary vasospasm due to parenteral 5-fluorouracil, which did not recur with oral capecitabine. We also give a brief review of the cardiotoxicity of 5-fluorouracil, its treatment and prevention.

0 Followers
 · 
96 Views
  • Source
    • "Studies have reported that TC treatment increased serum triglyceride levels among breast cancer patients and was associated with higher rates of venous thromboembolic disease (Fisher et al., 1998; Hozumi et al., 1998). The cardiotoxic effects of CP include incidence of myocardial ischemia (Bathina and Yusuf, 2010; Sentürk et al., 2009), the development of aortic dissection (Sclafani et al., 2010) and acute coronary syndrome (Cardinale et al., 2006) in 1.2–18% of patients following chemotherapy. Other studies have reported a significant reduction in the left ventricular systolic parameters in contrast to the diastolic parameters following treatment with EP, predisposing cancer patients to cardiotoxic effects (Appel et al., 2010; Okura et al., 2012). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Widely used chemotherapeutic breast cancer drugs such as Tamoxifen citrate (TC), Capecitabine (CP) and Epirubicin (EP) are known to cause various cardiovascular side-effects among long term cancer survivors. Vascular modulation warrants nitric oxide (NO) signal transduction, which targets the vascular endothelium. We hypothesize that TC, CP and EP interference with the nitric oxide downstream signaling specifically, could lead to cardiovascular dysfunctions. The results demonstrate that while all three drugs attenuate NO and cyclic guanosine mono-phosphate (cGMP) production in endothelial cells, they caused elevated levels of NO in the plasma and RBC. However, PBMC and platelets did not show any significant changes under treatment. This implies that the drug effects are specific to the endothelium. Altered eNOS and phosphorylated eNOS (Ser-1177) localization patterns in endothelial cells were observed following drug treatments. Similarly, the expression of phosphorylated eNOS (Ser-1177) protein was decreased under the treatment of drugs. Altered actin polymerization was also observed following drug treatment, while addition of SpNO and 8Br-cGMP reversed this effect. Incubation with the drugs decreased endothelial cell migration whereas addition of YC-1, SC and 8Br-cGMP recovered the effect. Additionally molecular docking studies showed that all three drugs exhibited a strong binding affinity with the catalytic domain of human sGC. In conclusion, results indicate that TC, CP and EP cause endothelial dysfunctions via the NO-sGC-cGMP pathway and these effects could be recovered using pharmaceutical agonists of NO signaling pathway. Further, the study proposes a combination therapy of chemotherapeutic drugs and cGMP analogs, which would confer protection against chemotherapy, mediated vascular dysfunctions in cancer patients.
    Toxicology and Applied Pharmacology 03/2013; DOI:10.1016/j.taap.2013.03.011 · 3.63 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Carmustine (BCNU), a nitrosourea derivative, is an antineoplastic agent used recently for the treatment of human solid tumors and lymphomas in high doses with autologous bone marrow transplantation. Cardiac toxicity related to BCNU has not been described well. Three patients are reported without a history of angina pectoris who had clinical and electrocardiographic evidence of myocardial ischemia during and immediately after BCNU infusion. The incidence, cause, and mechanism of such a side effect are unknown but should be considered in patients receiving high-dose carmustine infusions.
    Cancer 12/1991; 68(9):1910-2. DOI:10.1002/1097-0142(19911101)68:9<1910::AID-CNCR2820680911>3.0.CO;2-E · 4.90 Impact Factor
  • Source
    Cancer 11/1993; 72(7):2287-8. · 4.90 Impact Factor
Show more